Ohio, 2024

Hail in Ohio, September 24, 2024

September 24, 2024 · NWS IWX · 1 event in 1 county or zone

Four tornadoes occurred elsewhere across southern Michigan and northern Indiana. However, this same environment resulted in a hail-producing thunderstorms in Paulding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Four tornadoes occurred elsewhere across southern Michigan and northern Indiana. However, this same environment resulted in a hail-producing thunderstorms in Paulding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 24, 1:05 PM EST, 2 hours 31 minutes earlier. Its key messages:

  • * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week.
Area forecast discussion, Sep 24, 1:05 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
205 PM EDT Tue Sep 24 2024

.KEY MESSAGES...

* Scattered showers and thunderstorms expected this afternoon into
  early this evening. A few storms in northeast Indiana, south-
  central Michigan and northwest Ohio could become severe.

* Seasonable temperatures and periodic chances for showers late
  this week through early next week.

&&

.DISCUSSION...
Issued at 205 PM EDT Tue Sep 24 2024

Scattered showers and storms remain the main focus this afternoon
into early this evening. As of 18z, there is a ~1008 sfc low just
now entering nw IN with a warm front extending east into nrn IN and
nw OH. These sfc features will continue to lift north toward the MI
border this afternoon in advance an incoming shortwave impulse.
Showers/storms will accompany this system given the ongoing ample
moisture transport within broad isentropic ascent preceding the
shortwave. The main area of interest is still into mainly
eastern portions of the FA where a muddled warm sector is
building in with MLCAPE nearing 1000 j/g under 25-30 knots of
effective bulk shear. SPC Marginal Risk appears reasonable in
this environment with low LCL heights hinting at the low chance
for an isolated weak tornado/landspout, with isolated wind
damage the primary threat. The overall severe threat is limited
by meager lapse rates and lacking heating thanks to cloud cover.

A few showers may linger within the lingering shear axis
tonight, mainly near Lake MI due to some minor lake enhancement.
Kept fog and stratus in the grids otherwise overnight into
early tomorrow given lingering moist low levels and light winds.
The shear axis and/or trailing inverted trough does slowly
slide east through the area on Wednesday. The result is a non-
zero chance for a few showers/drizzle, though the strip away of
moisture in the mid levels and weak forcing in between upper
level systems may preclude isolated light showers from
developing.

Thursday is likely a dry and seasonable day before daily rain
shower chances return Friday through early next week. Tropical
cyclone remnants lifting north from the Gulf of Mexico look to
get absorbed into a leftover closed low over the lower-mid MS
Valley later Thursday through Saturday, before opening slowly
northeast toward the Great Lakes region Sunday into early next
week. The best opportunity for rain locally look to be Saturday
and beyond, though confidence regarding track/evolution of these
merging features is low. Temperatures should be pretty close to
seasonal norms otherwise.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 138 PM EDT Tue Sep 24 2024

A mid level trough allows for a surface low to push through the area
today into tonight as an upper low deepens to our southwest. This
setup allows for plenty of low level moisture and times of lift
allowing for rain and drizzle at times, especially at SBN. FWA may
have enough clearing to get into some thunderstorms this evening and
that would reduce flight conditions as a result of briefly heavy
rain. At this point, am not confident enough in adding thunderstorms
to these tafs at FWA so will rely on amendments for that. After
that, cold air advection behind the surface low and light winds may
allow for the formation of some combination stratus and lowered
tonight into Wednesday morning and so will hint at that possibility
in these tafs.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...Steinwedel
AVIATION...Roller
Hazardous weather outlook, Sep 24, 1:08 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
208 PM EDT Tue Sep 24 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
208 PM EDT Tue Sep 24 2024 /108 PM CDT Tue Sep 24 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for isolated strong to severe thunderstorms
this afternoon. The primary hazards are damaging wind gusts and
weak tornadoes. Confidence in severe weather occurring is medium,
and it is possible that no severe weather occurs.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-251815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
208 PM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a slight chance of waterspouts. The probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Sep 24, 2:51 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
351 PM EDT Tue Sep 24 2024

INZ018-027-OHZ015-024-242015-
Adams IN-Allen IN-Van Wert OH-Paulding OH-
351 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALLEN...
NORTHEASTERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES THROUGH 415 PM EDT...

At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeville, or 8 miles northeast of Decatur, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Woodburn, Monroeville, Payne, Dixon, Mcgill, Worstville, Tillman,
Edgerton In Allen County, Tipton, Townley, Zulu, and Briceton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 8488 4093 8497 4118 8481 4105 8457
TIME...MOT...LOC 1951Z 219DEG 25KT 4094 8487

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

FISHER

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Paulding

When
September 24, 3:36 PM EST to 3:37 PM EST
Where
Paulding County, 2.14 mi SSW of Latty
Measured
1.5 in hail
Property damage
$500
Reported by
Emergency Manager
Coordinates
41.050, -84.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208317.